Reentry & Withdrawal (Again)

tropical

I’ve been back from our trip for a week now and am slowly transitioning from beach clothes, sunscreen, papaya, and tuna to raincoats, umbrellas, and Thanksgiving preparations. It was a good trip and although it took a while, I genuinely relaxed into the sun and warm sea. I came home calm and hopeful, exhausted though after a ten hour flight and two days of driving home from Los Angeles.

Once home, I checked in with Tabitha, my psych nurse, and we decided it was the right time for me to continue tapering off Effexor (venlafaxine). In January, I was taking 300 mg/day and not doing well at all. Between February and July, I weaned myself down to a dose of 75 mg/day, with many physical side effects I wrote about earlier. Since July, I’ve stayed at 75 mg, and a lot of the time I’ve felt better. Still, anytime I change anything at all, such as a supplement to help me sleep, all the crazy side effects kick in again, and I’ve never fully got rid of the tingling sensations and muscle contractions. Tabitha also told me a few days ago that she just learned that Effexor can interfere with insulin function. Given my prediabetes, this is one more reason to get this damn medicine out of my system.

So six days ago, I started taking 3 beads (around 3 mg) out of my Effexor capsules. We were thinking maybe I could take 3 beads out every three or four days, depending on how I feel. Tabitha told me she had another patient who removed 3 beads every three days and who reported that she sometimes felt bad the second day but okay on the third day.

I don’t know why it should be different for me, but it is. It’s been six days, and every day I feel worse. My sleep is disrupted at night by all the tingling, and I have no energy during the day. In the mornings, I am sometimes bent in half from the muscle contractions. I have a lot of negative thoughts swirling in my head, at night especially.

My plan now is to wait until the withdrawal effects diminish and then make future decreases one bead at a time, maybe only one bead per week. So this could take a very long time–a bead a week means this could take me a year and a half.

Deep breath. Okay. It might not really take that long. Or it might. The important thing is for me to put in place whatever I can to take care of myself, to stay as active as possible, to keep working, to protect my mood, while I go through this. Because even if it takes a ridiculous year and a half, I want this poison out of my system.

(And a little part of me says: oh, forget the poison. Just run away to a small, tropical island. Stay there, and you’ll feel just fine.)

9 thoughts on “Reentry & Withdrawal (Again)

  1. I found that the physical withdrawal symptoms were less severe and it was more psychological symptoms (mood swings, lack of motivation, irritability, suicidal thoughts) as I got down to the last part of the dose tapering. I started off intending to say “that means you might be able to cut the dose more quickly later” but then I just read what I wrote and remembered back to how that felt and thought “nope”. Better to be safe and do it as slowly as it takes.

    I’ve been off drugs now for about 2 and a half years and in retrospect I think I can honestly say that they weren’t really helpful for me, especially in the longer term. The intermittent low grade depression and emotional highs and lows are no better or worse than they were on the AD’s. Knowing how bad withdrawal can be makes me extremely reluctant to consider them for short term use in the future, even if they might be useful in that setting.

    I hope you will keep posting with updates on how this is all going for you.

    Liked by 1 person

    • Thanks, DV. I think Effexor is worst than most in terms of getting off, but this experience is also making me a lot more suspicious about accepting any medication. I don’t know if I will want another anti-depressant later on or not. Tabitha keeps saying she thinks I will “need” something, but I’m trying not to take a position either way. We’ll just see what happens later on.

      Even though the tingling and muscle contractions are very annoying, I have the same psychological effects you listed–mood swings, no energy, no motivation, poor concentration and sometimes, suicidal thoughts. I think the no-energy, no-motivation is perhaps the worst. I feel like I am wasting my life when I just lie in bed, unable to do anything. And it’s a lot of work to convince myself that I am not just being lazy.

      I wish doctors could prescribe a three-month stay on Rarotonga…

      Liked by 1 person

      • I found the no-motivation thing very odd. It didn’t *feel* like depression, and it seemed as if all I needed was a kick up the backside or better reasons or something. That was when I started seeing Abby, as a sort of *life coach*, to try and sort it out. It was only in retrospect that I could see it was part of the withdrawal.

        Like

  2. Effexor is the worst! It took me 6 months to get from 3 75 mg capsules to 2 and another year to get down to just 1 75 mg capsule. So, yes, some people really need to reduce it that slowly. You are definitely the best judge of what your body can tolerate. Because of the work that I’ve been doing in therapy, ive been afraid to risk reducing the Effexor further, but I’m hoping that by next spring I can start to reduce it again.

    Liked by 1 person

    • Ah, so you also know what a monster this drug is! Do you have issues with the same types of symptoms? Also, do you start to have strange dreams when you taper down? Mine aren’t nightmares, but rather very colorful, especially vivid dreams. I also think I dream a lot more and end up less rested from the time I am able to sleep.

      I’ve also thought about waiting until spring to taper, but another part of me is so eager to get it out of my system… Keep me posted on how it’s going for you.

      Like

      • It makes me feel muddle headed, kind of headachy, but different, like I get brain “zaps”, emotionally unstable, over all off.

        I’m doing some really painful integration work right now and am definitely affected by light levels, so even though I’m otherwise feeling more emotionally stable than I have ever, it seems wise to not add dealing with Effexor withdrawal into the mix. Even at reducing it one at a time, I could still feel the withdrawal, it’s just that it was tolerable. My personal guideline was to have at least two days of no withdrawal symptoms before deducing it again. If the withdrawal symptoms were bad after the next reduction, I waited longer the next time. Sometimes my body seemed to be more resilient with the reduction than others.

        Like

  3. Glad to hear from you again 😊 but not glad you’re going through more horrible withdrawal. Sounds like you’re pretty sensitive to the reduction, so taking just one at a time out might be better. And even if it takes years, it will be worth it to not have all that shit in your system. I definitely don’t feel worse for not being one them. Different yes, but not more or less capable. Hope the symptoms settle down soon x

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s